Kansas, 2008

Hail and Damaging Wind in Kansas, April 7 to 8, 2008

April 7 to 8, 2008 · NWS DDC · 6 events in 3 counties and zones

Marginally severe thunderstorms produced a few hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Marginally severe thunderstorms produced a few hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 7, 2:44 PM CST, 6 hours 56 minutes earlier.

Area forecast discussion, Apr 7, 2:44 PM CST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON APR 7 2008

.DISCUSSION...

DAYS 1-2...

A PROGRESSIVE SHORTWAVE TROUGH AND JET STREAK WILL MOVE ACROSS
KANSAS TONIGHT. AHEAD OF THE SHORTWAVE, STRONG ELEVATED WARM
ADVECTION WILL DEVELOP FROM 900 TO 750MB. MODEL SOUNDINGS SHOW
CONSIDERABLE ELEVATED CAPE BASED AT THE ELEVATED FRONTAL SURFACE.
THE NAM WAS MUCH FURTHER WEST WITH THIS ELEVATED INSTABILITY THAN
THE GFS/UKMET. IN SUCH A PROGRESSIVE FLOW REGIME, CLIMATOLOGY
SUGGESTS THAT THE BEST CHANCE FOR STORMS WILL BE IN OUR EASTERN
COUNTIES. ASIDE FROM THE THUNDERSTORMS, STRONG WARM ADVECTION
BELOW THE CAP WILL RESULT IN WIDESPREAD LIGHT RAIN OR DRIZZLE.
DESPITE THE NAMS HEAVY PRECIP, I SUSPECT THAT AMOUNTS WILL BE
FAIRLY LOW IN OUR WESTERN COUNTIES, PERHAPS A FEW HUNDREDTHS OF AN
INCH. BUT PLACES EAST OF DODGE CITY INCLUDING STAFFORD AND PRATT
COULD RECEIVE UP TO AN INCH. SOME SNOW COULD MIX WITH THE RAIN IN
OUR FAR NW BEFORE THE PRECIP ENDS, BUT THIS SHOULD BE FAIRLY
LIGHT. NAM/RUC SFC TEMPS WERE GENERALLY ACCEPTED FOR 12Z TUE WITH
LOWS FROM 33 TO 41 FROM NW TO SE. WIDESPREAD CLOUD COVER SHOULD
HOLD MAXES DOWN TUESDAY, BUT SOME BREAKS IN THE AFTERNOON MAY
ALLOW FOR SOME LOWER 50S IN DDC AND UPPER 50S IN THE SW CORNER.

THE MODELS ARE CONVERGING ON THE ECMWF SOLUTION FOR THE NEXT SYSTEM
WITH STRONG BAROCLINIC DEVELOPMENT ACROSS THE PLAINS. BUT IT APPEARS
THAT THE STORM TRACK WILL BE OVER DODGE CITY, SO THE DRY INTRUSION
MAY COME INTO PLAY. BUT DECENT LIFT AHEAD OF THE SYSTEM SHOULD RESULT
IN WIDESPREAD AREAS OF RAIN BEGINNING WEDNESDAY.

DAYS 3-7...

MODELS REMAIN IN GOOD AGREEMENT WITH BRINGING OUR NEXT SIGNIFICANT
UPPER LEVEL SYSTEM INTO THE CNTL PLAINS BY THURSDAY. BASED ON THE
WAA DEVELOPING AHEAD OF 25H JET ACROSS NRN OK/SC KS IT CURRENTLY
APPEARS THAT E/SE CWA WILL HAVE THE BETTER OPPORTUNITY FOR PCPN
WEDNESDAY NIGHT. BY THURSDAY THE UPPER TROF/LOW WILL CROSS INTO THE
CNTL PLAINS AND DEEPEN AS MID LVL MOISTURE BEGINS TO WRAP AROUND
THIS DEEPENING SYSTEM. LLVL WAA AND 85H-7H FGEN PROGGED TO INCREASES
ACROSS NW KS NEAR OUR NW CWA THURSDAY AFTERNOON WITH BOTH THE GFS
AND ECMWF SUGGESTING THAT THIS AREA OF ENHANCED VVEL SLOWLY SHIFTING
EASTWARD ACROSS CWA THROUGH EARLY FRIDAY. EXACT TIMING OF WHEN OUR
UPPER LOW WILL EXIT THE PLAINS IS STILL SOMEWHAT UNCLEAR BUT
FOLLOWING THE GFS/ECMWF TREND THE PCPN SHOULD BE TAPERING OFF IN OUR
NE CWA FRIDAY MORNING WHILE CLOUDY SKIES REMAIN THROUGH EARLY
SATURDAY. CLOUDS AND COLD NE/E WIND WILL BE KEEPING TEMPS ON THE
COOL SIDE LATE WEEK. AT THIS TIME HAVE TRENDED TOWARDS THE COOLER
GFS SOUNDING FOR TEMPS ON THURSDAY AND FRIDAY.

THIS COLD AIR WILL BEGIN TO SLOWLY ERODE FROM SW TO NE EARLY THIS
WEEKEND AS NW FLOW STARTS TO DEVELOP. TEMPERATURES WILL BEGIN TO
REBOUND BACK INTO THE 60S BY SATURDAY AND IF THE GFS...ECWMF AND
CANADIAN VERIFY THEN HIGHS BY MONDAY SHOULD  BE IN THE 70S.

.AVIATION...

LOW LEVELS GRADUALLY SATURATE EARLY THIS EVENING WITH 925-85H AND
85H-7H FGEN FORCING PLACING THE BETTER CHANCE OF PCPN OVER DDC/HYS
AROUND 6Z. THIS LOW LEVEL FORCING THEN SHIFTS EAST OF THE AREA BY
12Z. LOW LVL MOISTURE HOWEVER FROM BOTH THE NAM/GFS EXTENDS UP TO
85H LVL AT 12Z SO WILL TAKE SOME TIME FOR THIS DEPTH OF MOISTURE TO
ERODE. HAVE THEREFORE FAVORED A SLOWER EROSION OF THE LOW CLOUDS
THROUGH 18Z THAN WHAT THE GFS/LAMP GUIDANCE SUGGESTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  52  31  54 /  60  30   0  50
GCK  33  51  30  53 /  60  20   0  40
EHA  34  60  34  54 /  20  20   0  30
LBL  36  58  31  54 /  30  20   0  40
HYS  34  47  31  53 /  60  40   0  50
P28  41  52  34  58 /  70  30   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Apr 7, 3:47 AM CST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT MON APR 7 2008

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT MON APR 7 2008 /347 AM MDT MON APR 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
INCREASE THROUGH THE EVENING HOURS. SOME OF THE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE THIS EVENING.
THE AREA GENERALLY EAST OF A LINE FROM LIBERAL THROUGH CIMARRON
AND NESS CITY WILL HAVE THE BEST CHANCE TO RECEIVE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE SOUTHWESTERN
STATES ON WEDNESDAY AND THEN LIFT OUT OVER THE CENTRAL PLAINS ON
THURSDAY AND THURSDAY NIGHT. THIS SYSTEM WILL SPREAD RAIN AND
THUNDERSTORMS ACROSS WESTERN KANSAS BY LATE WEDNESDAY INTO THURSDAY.
THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL KANSAS. LARGE HAIL WILL BE THE MAIN
SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING OVER PARTS OF SOUTHWEST INTO SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 105 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stafford

When
April 7, 9:40 PM CST
Where
Stafford County, 1.63 mi E of Dillwyn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.970, -98.800

The hail was covering the ground.

Hail, Stafford

When
April 7, 9:50 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Thunderstorm Wind, Stafford

When
April 7, 9:50 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -98.760

Hail, Pawnee

When
April 7, 10:18 PM CST
Where
Pawnee County, 0.88 mi SE of Sanford
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.170, -99.310

The hail covered the ground.

Hail, Barber

When
April 7, 11:15 PM CST
Where
Barber County, 0.69 mi S of Hardtner
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -98.650

Hail, Barber

When
April 8, 12:10 AM CST
Where
Barber County, 0.69 mi S of Hardtner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.010, -98.650

Quarter sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97335, 97336, 97343, 97337, 97338, 97340.